Alert archive / Hawaii / High Surf Advisories in 2012
High Surf Advisory 35, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Nov 26, 2012, 3:33 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Nov 27, 2012, 6:00 AM HST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Nov 26, 2012, 3:33 PM HST (01:33 UTC)
- In effect from
- Nov 27, 2012, 6:00 AM HST
- Expired
- Nov 28, 2012, 3:36 AM HST
- In force
- 22 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
971 WHHW40 PHFO 270133 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 333 PM HST MON NOV 26 2012 ...ROUGH SURF INCREASING ALONG EAST FACING SHORES... .THE COMBINATION OF A NORTH SWELL ALONG WITH BREEZY TRADE WINDS WILL CAUSE VERY ROUGH SURF ALONG EAST FACING SHORES. HIZ001-002-008-009-012-017-019-020-025-271445- /O.NEW.PHFO.SU.Y.0035.121127T1600Z-121128T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- BIG ISLAND NORTH AND EAST- 333 PM HST MON NOV 26 2012 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 AM HST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO 6 AM HST WEDNESDAY. * SURF...6 TO 10 FT ALONG EAST FACING SHORES. * TIMING...6 AM TUESDAY MORNING THROUGH 6 AM WEDNESDAY MORNING. * IMPACTS...VERY ROUGH AND CHOPPY SURF ALONG WITH STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ BURKE
3 follow-up statements
026 WHHW40 PHFO 271356 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 356 AM HST TUE NOV 27 2012 ...ROUGH SURF ALONG EAST FACING SHORES... .THE COMBINATION OF A NORTH SWELL ALONG WITH BREEZY TRADE WINDS WILL CAUSE VERY ROUGH SURF ALONG EAST FACING SHORES. HIZ001-002-008-009-012-017-019-020-025-280300- /O.CON.PHFO.SU.Y.0035.121127T1600Z-121128T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- BIG ISLAND NORTH AND EAST- 356 AM HST TUE NOV 27 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * SURF...6 TO 10 FT ALONG EAST FACING SHORES. * TIMING...6 AM THIS MORNING THROUGH 6 AM WEDNESDAY MORNING. * IMPACTS...VERY ROUGH AND CHOPPY SURF ALONG WITH STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$ CRAIG
337 WHHW40 PHFO 280200 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 400 PM HST TUE NOV 27 2012 ...ROUGH SURF ALONG EAST FACING SHORES... .THE COMBINATION OF A NORTH SWELL ALONG WITH BREEZY TRADE WINDS WILL CAUSE VERY ROUGH SURF ALONG EAST FACING SHORES. HIZ001-002-008-009-012-017-019-020-025-281500- /O.CON.PHFO.SU.Y.0035.000000T0000Z-121128T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- BIG ISLAND NORTH AND EAST- 400 PM HST TUE NOV 27 2012 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY... A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY. * SURF...6 TO 10 FT ALONG EAST FACING SHORES. * TIMING...THROUGH TONIGHT. * IMPACTS...VERY ROUGH AND CHOPPY SURF ALONG WITH STRONG RIP CURRENTS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT WAVES ALONG THE AFFECTED SHORES WILL BE HIGHER THAN NORMAL. BEACH GOERS ARE URGED TO STAY OUT OF THE WATER AND WELL AWAY FROM THE SHORE BREAK DUE TO HAZARDOUS WAVE ACTION. FORECAST SURF HEIGHTS ARE ESTIMATES OF THE HEIGHT OF THE FACE...OR FRONT...OF WAVES. && $$
168 WHHW40 PHFO 281336 CFWHFO URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 336 AM HST WED NOV 28 2012 HIZ001-002-008-009-012-017-019-020-025-281445- /O.CAN.PHFO.SU.Y.0035.000000T0000Z-121128T1600Z/ NIIHAU-KAUAI WINDWARD-OAHU KOOLAU-OLOMANA-MOLOKAI WINDWARD- MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA- BIG ISLAND NORTH AND EAST- 336 AM HST WED NOV 28 2012 ...HIGH SURF ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH SURF ADVISORY FOR EAST FACING SHORES. THE NORTH SWELL AND RESULTING SURF DIMINISHED OVERNIGHT...AND THE ADVISORY IS NO LONGER NEEDED. $$ CRAIG
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Nov 26, 10:00 AM HST, 5 hours 33 minutes earlier.
Area forecast discussion, Nov 26, 10:00 AM HST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1000 AM HST MON NOV 26 2012 .SYNOPSIS... A SOUTHWARD MOVING FRONTAL BOUNDARY WILL GRADUALLY DISSIPATE OVER THE BIG ISLAND LATER TODAY AND TONIGHT WITH DRIER WEATHER EXPECTED FOR TUESDAY AND WEDNESDAY. TRADE WINDS WILL BE ON THE INCREASE TODAY AND REMAIN BREEZY THROUGH TUESDAY. WINDS WILL BEGIN TO DECREASE DURING THE MIDDLE AND LATER HALF OF THE WEEK AS A SURFACE RIDGE MOVES DOWN CLOSER TO THE STATE. GENERALLY DRY WEATHER CAN BE EXPECTED WITH JUST A FEW ISOLATED SHOWERS POSSIBLE. && .DISCUSSION... A DECAYING FRONTAL BOUNDARY CONTINUES TO PUSH SOUTHWARD ACROSS PORTIONS OF THE STATE. THIS FRONT IS ACCOMPANIED BY PASSING SHOWERS WITH DOPPLER RADAR INDICATING MOST SHOWERS ARE NOW FALLING OVER MAUI AND NORTHEAST SECTIONS OF THE BIG ISLAND. ONLY A FEW SHOWERS ARE SEEN ELSEWHERE ACROSS THE STATE. THE FRONT DISSIPATED OVER THE BIG ISLAND LATER TODAY AND TONIGHT WITH A DRIER AIRMASS IN ITS WAKE. THE HIGH CIRRUS CLOUDS PRESENTLY MOVING OVER A GOOD PORTION OF THE STATE WILL GRADUALLY THIN OUT AND SHIFT EASTWARD OVER THE NEXT DAY OR SO. A DRY TRADE WIND PATTERN WILL BE IN PLACE FOR TUESDAY AND ON INTO WEDNESDAY WITH WINDS GRADUALLY SHIFTING FROM THE NORTHEAST ON AROUND TO AN EASTERLY DIRECTION BY WEDNESDAY. BY WEDNESDAY NIGHT...THE SURFACE HIGH WILL BE CENTERED A FEW HUNDRED MILES NORTHEAST OF THE STATE WITH THE WESTERN END OF THE HIGHS ASSOCIATED RIDGE AXIS LOCATED A COUPLE OF HUNDRED NORTH OF KAUAI. THIS WILL CAUSE OUR WINDS TO TURN TO AN SOUTH TO SOUTHEASTERLY DIRECTION THURSDAY. LOCAL LAND AND SEA BREEZES WILL ALSO BE EXPERIENCED SINCE THE WIND SPEEDS WILL BE LIGHTER. LOW PRESSURE DEVELOPING FAR TO THE NORTH WILL CONTINUE TO PUSH THE HIGHS SURFACE RIDGE DOWN OVER THE STATE FRIDAY AND SATURDAY. LOCAL LAND AND SEA BREEZES WILL CONTINUE IN MANY AREAS. THE ATMOSPHERE IS EXPECTED TO REMAIN RATHER DRY LATE IN THE WEEK. THERE MAY BE SOME CLOUD BUILDUPS OVER INTERIOR AREAS DURING THE AFTERNOON HOURS WITH A FEW ISOLATED SHOWERS POSSIBLE. && .AVIATION... BKN-SCT HIGH CLOUDS OVER THE STATE. AIRMET TANGO CONTINUES FOR LL TURBULENCE ON THE LEE SIDE OF THE ISLANDS. ISOL MVFR ALONG WINDWARD SLOPES DUE TO CLD AND SHRA. && .MARINE... A SMALL CRAFT ADVISORY REMAINS UP FOR MOST HAWAIIAN WATERS DUE TO INCREASING NORTHEAST TRADE WINDS. THESE WINDS WILL LIKELY CONTINUE ON INTO TUESDAY WITH WINDS GRADUALLY DIMINISHING LATER IN THE DAY. THERE WILL BE A SERIES OF SMALL TO MODERATE NORTHERLY SWELLS OVER THE NEXT SEVERAL DAYS WITH ONLY SMALL SWELLS FROM THE NORTHWEST EXPECTED. EASTERLY SHORES WILL EXPERIENCE SHORT PERIOD CHOPPY SURF OVER THE NEXT FEW DAYS AS WELL AS SOME LONGER PERIOD SWELLS FROM THE NORTH. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 PM HST TUESDAY FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD WATERS-KAUAI CHANNEL- OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-MAALAEA BAY- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND SOUTHEAST WATERS. && SYNOPSIS/DISCUSSION/MARINE...BURKE AVIATION...MORRISON
In the hours before
Local storm report, Nov 26, 12:47 PM HST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1247 PM HST MON NOV 26 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL PEARL CITY 21.40N 157.97W
11/23/2012 E0.88 INCH HONOLULU HI BROADCAST MEDIA
REPORT FORWARDED BY KITV 4.
&&
RBALLARDNearby
High Surf Advisories in Hawaii, 2012Every high surf advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.